My name is Zainab, and I developed eczema at quite a young age. I was around 6 months old when I was first put on topical steroid creams to control my itchy, irritated skin. The creams worked… most of the time. Some days they calmed my skin and I had what seemed to be perfect skin but other days they didn’t help at all; or even made it worse: My skin would itch and burn after applying my medication. After 28 years I realized I was just in a constant cycle. And my eczema seemed to be worsening and spreading to new places… so I decided to stop using them. I’m now 31 and almost 3 years into my Topical Steroid Withdrawal journey. It hasn’t been easy but it has been the best choice I have ever made.

What’s it like to live with eczema?

For me, and I’m sure for many eczema sufferers out there, eczema and allergies can be really hard to live with. It affects your sleep, your confidence, your ability to try new activities in case it causes a flare-up. It can also affect your relationships with people, romantic and non-romantic! Even after a flare-up has calmed down, you can be left with scars from where you’ve scratched; and your skin may have a texture that is not completely smooth, so there’s never really an escape!

I began a Youtube channel in 2017 and openly talked about my eczema. I’ll admit it was quite liberating talking about something I had tried so hard to hide all my life. I was surprised that so many people could relate to my story because, at times, I honestly thought I was the only person with eczema.

Everyone was obviously hiding their skin condition too. I wish we could change and normalize the fact that not everyone has perfect skin.

How I started this Topical Steroid Withdrawal Journey

Throughout my life, I was on many different steroid creams of varying strengths for a total of 28 years. As time went on I started noticing that my rashes were becoming more stubborn. They took longer to clear and came back quickly after they had cleared. By this time I was using very small amounts of medication because I was always told they can thin your skin. So to reduce my usage, I would mix it in with my moisturizer. Little did I know, I was effectively tapering my dosage and slowly entering Topical Steroid Withdrawal by accident. This went on for about a year and I knew something was wrong. I started showing red blotches on my face and my face constantly felt sore, which was not normal for me.

One day, I read a comment on my Youtube channel talking about “Topical Steroid Withdrawal” and everything just clicked. That’s how my journey started. My body was so addicted to the creams that it didn’t know how to function without them. My skin wasn’t even getting better but worse! The less steroid cream I used the angrier my skin got. I said enough was enough. On November 5th 2017, I threw my steroid creams in the bin and started my withdrawal journey.

What happened when I stopped using steroid creams?

It may be confusing as to why anyone would want to stop using medication that is meant to help. But what people don’t realize is that the side effects of the medication can sometimes be worse than the condition. I believe that my skin is the way it is now because of my long term steroid use. Topical Steroid Withdrawal is an iatrogenic condition, caused by the medication itself. Almost immediately I started developing typical symptoms of Red Skin Syndrome.

The areas where I regularly applied the cream became very inflamed and red and started to swell. My face looked bruised. I would constantly wake up with my eyes swollen shut and sometimes my skin oozed a clear fluid. If I wasn’t oozing I was flaking. My skin flaked constantly and was so dry, no amount of moisturizer could help. My skin would burn on contact with water. It was exhausting.

The worst of my symptoms seem to calm down around 6 months. At that time I had to take multiple days off work. It was difficult to sleep at night due to the night sweats, insomnia, and just general discomfort of my skin. So I welcomed days where I could just hide at home. My confidence took a massive hit, I hated looking in the mirror. I often wondered if I had made the right decision. But I knew there was no way I could continue using those creams for the rest of my life so this was the only option.

The TSW community helped me so much

I found comfort in documenting my journey on Youtube and finding so many others like me. The Topical Steroid Withdrawal community has been my rock through all of this journey; but it pains me to say that the majority of doctors don’t even believe it’s possible to get addicted to topical or oral steroids. The irony is that the instructions that come with steroid creams state that they should be used for no longer than 2 weeks at a time. Yet I was told I would have to be on them for life. I followed the my doctors instructions. They had no problem prescribing them to me over and over, never thinking that I had been on them for too long.

It can’t be a coincidence that thousands of people ALL have the exact same symptoms – burning skin, red/purple blotches all over, constant flaking, oozing, insomnia, sensitivity to water, weight loss – when we stopped using our cream and orals. That is impossible.

What I’d like to do now

My mission now is to spread awareness about the effects of long term steroid use and what a Topical Steroid Withdrawal journey looks like.

Nobody should have to get to the stage I got to because steroids should not be the long-term treatment plan for those suffering from eczema, psoriasis, and any other skin condition. As a woman of color, I also think it’s very important to be vocal about eczema presents itself on my skin as it’s more commonly seen on fair skin. I sometimes look purple not red when I flare and can sometimes lose the melanin in some areas, making my skin look very dull and grey.

I also deal with hyperpigmentation issues across my body but I continue to embrace my scars to show others that they can too. We shouldn’t be ashamed of our skin and we shouldn’t have to hide, but most of all, eczema doesn’t have to control or define us because we are more than just our skin.

You are a warrior, you are strong and you are beautiful.

Zainab

Zainab is a 31-year-old YouTuber with a channel that revolves around eczema. She has suffered from the skin condition her entire life and has recently embarked on a Steroid Free journey after quitting her medication in 2017.

She documents her story on her through monthly updates, openly discussing the condition of her skin and also the mental and emotional struggles of dealing with eczema and Topical Steroid Withdrawal.

Throughout her journey, Zainab aims to bring awareness to Eczema, especially to people of color. Her overall goal is to promote self-confidence and to create a safe space where people can be more open when talking about their skin conditions.

Follow Zainab on